Hail, Forest
- When
- May 13, 3:24 PM CST to 3:29 PM CST
- Where
- Forest County, 0.69 mi S of Laona
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.560, -88.680
Penny size hail fell in Laona.
A weak frontal boundary tracked through the area along with a weak upper level disturbance combined with daytime heating to produce strong thunderstorms during the late afternoon and evening hours on Friday (5/13). The strongest storms produced hail up to nickel size across portions of north-central and east-central Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
A weak frontal boundary tracked through the area along with a weak upper level disturbance combined with daytime heating to produce strong thunderstorms during the late afternoon and evening hours on Friday (5/13). The strongest storms produced hail up to nickel size across portions of north-central and east-central Wisconsin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 13, 1:28 PM CST, 1 hour 56 minutes earlier.
Area Forecast Discussion...CORRECTED National Weather Service Green Bay WI 228 PM CDT Fri May 13 2022 Forecast discussion for routine afternoon forecast issuance .SHORT TERM...Tonight and Saturday Issued at 212 PM CDT Fri May 13 2022 A weak cold front will move into the area this afternoon and evening, eventually meeting with the developing lake breeze. Convergence along this zone will lead to the development of storms late this afternoon and evening. Both damaging wind and hail will again be a threat today, as soundings ahead of the front show an inverted V in the lower levels, which will support any thunderstorm outflow and mark some downburst potential. Upper levels will also still have moisture and CAPE to work with, and mid-level lapse rates will also be 7.5+ C/km in the convergence region which will support hail growth. These storms will likely also be slow moving, falling apart quickly as they move away from the main area of convergence near the surface. Therefore, flooding will also be a concern, especially in any areas that received heavy rainfall yesterday. As we get into the overnight hours, waning instability will quickly lead to storm strength weakening in the area, but some light rain may linger on in the early overnight hours. Another push of cold air is then expected for Saturday, which may again lead to some rain and storms in the afternoon. Lapse rates and instability seem less impressive for Saturday, which should help keep any severe threat chance lower than today. A strong storm or two can't be ruled out though, especially with any boundary interactions once again along the afternoon lake breeze. SPC has taken most of the area out of a Marginal category, and this seems okay with the current forecast. .LONG TERM...Saturday Night Through Friday Issued at 212 PM CDT Fri May 13 2022 There may be some lingering showers and thunderstorms Saturday evening into the hours just after midnight as a cold front tracks through the region. Sunday morning will start out dry, as a mid level shortwave tracking to the south brings a slight chance for showers across the far southern cwa during the afternoon hours on Sunday. Another shortwave will bring a slight chance for showers across mainly the northern portion of the area on Monday. High pressure will then bring drier air and cooler conditions to the western Great Lakes region from Monday night through Tuesday evening as temperatures fall back to around normal levels for this time of year. The high will slide east Tuesday night, which will allow a low pressure system to approach the region from the southwest from the southern Plains around the middle of the week, with another low pressure system approaching from the northwest late in the week. This will bring another active period of weather to the region during the middle to late part of next week, with the best chance for rain late in the week. Temperatures will also rise back to just above normal for this time of year late next week. && .AVIATION...for 18Z TAF Issuance Issued at 1238 PM CDT Fri May 13 2022 VFR conditions are expected to continue across the region through the early afternoon, before showers and thunderstorms develop along a cold front that will cross the area in the late afternoon to evening. Storms are expected to be mainly in a narrow area from central Wisconsin to the northeast. Confidence is lower along the lakeshore and far north, so RHI and MTW were excluded from TEMPO groups with the issuance. Strong wind gusts and hail are possible in any storms that develop. Storm strength will fall off quickly overnight, leaving behind light rain overnight before clearing out tomorrow. Brief MVFR/IFR conditions are possible under storms. Good flying conditions then return in the morning hours through the rest of the TAF period. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....Uhlmann LONG TERM......Kurimski AVIATION.......Uhlmann
Hazardous Weather Outlook National Weather Service Green Bay WI 219 PM CDT Fri May 13 2022 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-141930- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 219 PM CDT Fri May 13 2022 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight There is a marginal risk of severe thunderstorms with large hail and damaging winds this afternoon and evening, mainly between 4 and 10 PM. The storms could also produce locally heavy rain and flooding. .DAYS TWO THROUGH SEVEN...Saturday through Friday There are small chances of thunderstorms at times this weekend. Some storms could be strong Saturday afternoon and evening, with small hail and gusty winds the main threats. Low relative humidity could result in risk of grass fires Saturday and Sunday afternoon and evenings inland from Lake Michigan and the waters of Green Bay. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. LMZ521-522-541>543-141930- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 219 PM CDT Fri May 13 2022 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight Scattered thunderstorms could pose a hazard to boaters this evening. Areas of dense fog could reduce visibility at times. .DAYS TWO THROUGH SEVEN...Saturday through Friday Isolated to scattered thunderstorms are possible Saturday afternoon and evening and again Sunday afternoon. Areas of dense marine fog are possible at times through Saturday afternoon. Uhlmann/Kurimski
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1036 AM CDT FRI MAY 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1032 AM HEAVY RAIN COLEMAN 45.06N 88.03W
05/13/2022 M4.87 INCH MARINETTE WI MESONET
24 HOUR TOTAL.
1035 AM HEAVY RAIN POUND 45.09N 88.03W
05/13/2022 M3.56 INCH MARINETTE WI MESONET
24 HOUR TOTAL.
&&
SACSpecial Weather Statement
National Weather Service Green Bay WI
410 PM CDT Fri May 13 2022
WIZ011-132145-
Forest WI-
410 PM CDT Fri May 13 2022
...A strong thunderstorm will impact portions of southeastern Forest
County through 445 PM CDT...
At 410 PM CDT, Doppler radar was tracking a strong thunderstorm near
Carter, or 12 miles southeast of Crandon, moving north at 30 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Forest
County, including the following locations... Laona, Wabeno, Cavour
and Blackwell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4538 8866 4541 8885 4571 8872 4568 8843
TIME...MOT...LOC 2110Z 200DEG 26KT 4545 8871
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
UhlmannThe Green Bay radar (KGRB), 126 km away, was scanning. The volume nearest the first event began at 21:23 UTC.
2 hail. Local standard time, as filed.
Penny size hail fell in Laona.
Nickel size hail fell near Appleton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019964, 1019965.